Alert archive / Colorado / Red Flag Warnings in 2015

Red Flag Warning 11, NWS Goodland, KS

April 12, 2015Dundy County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this red flag warning at Apr 12, 2015, 4:21 AM MDT for Dundy County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas. It took effect at Apr 12, 2015, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2015, 4:21 AM MDT (10:21 UTC)
In effect from
Apr 12, 2015, 11:00 AM MDT
Expired
Apr 12, 2015, 6:49 PM MDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2015-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2015-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
4035 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WWUS83 KGLD 121021
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
421 AM MDT SUN APR 12 2015

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE TODAY...

.WINDS ARE EXPECTED TO TURN NORTHWEST AND BECOME GUSTY THIS
AFTERNOON AS A FRONT MOVES ACROSS THE FORECAST AREA. WITH VERY DRY
AIR MOVING INTO THE REGION ALONG WITH THE GUSTY WINDS...CRITICAL
FIRE WEATHER CONDITIONS ARE POSSIBLE BY LATE MORNING AND ARE
EXPECTED TO CONTINUE INTO EARLY EVENING.

COZ252-253-KSZ001-NEZ079-130100-
/O.UPG.KGLD.FW.A.0008.150412T1700Z-150413T0100Z/
/O.NEW.KGLD.FW.W.0011.150412T1700Z-150413T0100Z/
YUMA-KIT CARSON-CHEYENNE KS-DUNDY-
421 AM MDT SUN APR 12 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS
MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...079...252 AND
253...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 7 PM MDT /8 PM CDT/
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA AND 
  FIRE WEATHER ZONE 253 KIT CARSON. IN KANSAS...FIRE WEATHER 
  ZONE 001 CHEYENNE KS. IN NEBRASKA...FIRE WEATHER ZONE 079 
  DUNDY.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...ANY OUTDOOR FIRES SHOULD BE AVOIDED AS FIRES MAY GROW
  AND SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
3 follow-up statements
632 
WWUS83 KGLD 121730
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1130 AM MDT SUN APR 12 2015

...CRITICAL FIRE WEATHER CONDITIONS DEVELOPING...

.NORTHWEST WINDS ARE INTENSIFYING THIS AFTERNOON AS A TROUGH MOVES
INTO THE REGION. IN ADDITION...DRIER AIR OVER COLORADO IS BEING
PULLED INTO THE REGION BY THE WINDS. THEREFORE...CRITICAL FIRE
WEATHER CONDITIONS ARE BEGINNING TO DEVELOP AND SHOULD BE REALIZED
OVER THE NEXT 2-3 HOURS.

COZ252-253-KSZ001-NEZ079-130100-
/O.CON.KGLD.FW.W.0011.000000T0000Z-150413T0100Z/
YUMA-KIT CARSON-CHEYENNE KS-DUNDY-
1130 AM MDT SUN APR 12 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...079...252 AND 253...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA AND 
  FIRE WEATHER ZONE 253 KIT CARSON. IN KANSAS...FIRE WEATHER 
  ZONE 001 CHEYENNE KS. IN NEBRASKA...FIRE WEATHER ZONE 079 
  DUNDY.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...ANY OUTDOOR FIRES SHOULD BE AVOIDED AS FIRES MAY 
  GROW AND SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
362 
WWUS83 KGLD 121848
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1248 PM MDT SUN APR 12 2015

...CRITICAL FIRE WEATHER CONDITIONS DEVELOPING...

.NORTHWEST WINDS HAVE INTENSIFIED THIS AFTERNOON AS A FRONT MOVES
INTO THE REGION. IN ADDITION...DRIER AIR OVER COLORADO IS BEING
PULLED INTO THE REGION BY THE WINDS. THEREFORE...CRITICAL FIRE
WEATHER CONDITIONS HAVE DEVELOPED AND SHOULD CONTINUE INTO THE
EARLY EVENING HOURS.

COZ254-KSZ013-130100-
/O.EXA.KGLD.FW.W.0011.000000T0000Z-150413T0100Z/
CHEYENNE CO-SHERMAN-
1248 PM MDT SUN APR 12 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013 AND
254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM MDT THIS EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 254 CHEYENNE 
  CO. IN KANSAS...FIRE WEATHER ZONE 013 SHERMAN.

* WINDS...NORTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 11 PERCENT.

* IMPACTS...ANY OUTDOOR FIRES SHOULD BE AVOIDED AS FIRES MAY 
  GROW AND SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

COZ252-253-KSZ001-NEZ079-130100-
/O.CON.KGLD.FW.W.0011.000000T0000Z-150413T0100Z/
YUMA-KIT CARSON-CHEYENNE KS-DUNDY-
1248 PM MDT SUN APR 12 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...079...252 AND 253...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA AND 
  FIRE WEATHER ZONE 253 KIT CARSON. IN KANSAS...FIRE WEATHER 
  ZONE 001 CHEYENNE KS. IN NEBRASKA...FIRE WEATHER ZONE 079 
  DUNDY.

* WINDS...NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...ANY OUTDOOR FIRES SHOULD BE AVOIDED AS FIRES MAY 
  GROW AND SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
540 
WWUS83 KGLD 130049
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT SUN APR 12 2015

COZ252>254-KSZ001-013-NEZ079-130200-
/O.CAN.KGLD.FW.W.0011.000000T0000Z-150413T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY-
649 PM MDT SUN APR 12 2015

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 001...013...079...252...253 AND
254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING.

COOLER AIR HAS WORKED INTO THE WARNING AREA...ALLOWING FOR
INCREASED RELATIVE HUMIDITY READINGS...THUS DECREASING THE THREAT
FOR RED FLAG CONDITIONS.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 12, 4:05 AM MDT, 16 minutes earlier.

Area forecast discussion, Apr 12, 4:05 AM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
405 AM MDT SUN APR 12 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 320 AM MDT SUN APR 12 2015

...RED FLAG WARNING FOR CRITICAL FIRE WEATHER CONDITIONS TODAY...

THE SHORT TERM FORECAST CONCERNS ARE FOCUSED ON THE LOW RELATIVE
HUMIDITY VALUES AND THE GUSTY WINDS EXPECTED OVER THE NORTHWEST
PORTION OF THE FORECAST AREA MAINLY THIS AFTERNOON.

THE NORTHERN AND SOUTHERN BRANCHES OF THE UPPER FLOW ARE CURRENTLY
IN PHASE AND WILL COMBINE TO SWEEP AN UPPER TROUGH EAST OF THE
ROCKIES THIS AFTERNOON AND ACROSS THE HIGH PLAINS THIS EVENING.
AHEAD OF THIS UPPER TROUGH...THE SURFACE THROUGH CURRENTLY OVER
EASTERN COLORADO DEEPENS INTO A SURFACE LOW CENTER THAT MOVES INTO
INTO THE PANHANDLE REGION OF TEXAS THIS EVENING AND DRAGS A
FRONTAL BOUNDARY ACROSS THE CENTRAL HIGH PLAINS THIS AFTERNOON.
NORTHWEST WINDS ARE EXPECTED TO PICK UP AND BECOME GUSTY IN THE
WAKE OF THE FRONT WITH DRY DOWNSLOPING EXTENDING SOUTHEASTWARD
FROM SOUTHEAST WYOMING ACROSS NORTHEAST COLORADO...SOUTHWEST
NEBRASKA AND INTO FAR NORTHWEST KANSAS THIS AFTERNOON. WITH
RELATIVE HUMIDITIES IN THIS DRY AIR DROPPING TO 15 PERCENT OR LESS
AND WINDS SPEEDS GUSTING TO AROUND 30 MPH...HAVE GONE AHEAD AND
UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR CRITICAL
FIRE WEATHER CONDITIONS.

CONDITIONS WILL CONTINUE TO BE DRY ACROSS THE FORECAST AREA ON
MONDAY...BUT TEMPERATURES WILL BE 5 TO 15 DEGREES COOLER THAN
SUNDAY AND SUSTAINED WIND SPEEDS UNDER THE CENTER OF THE HIGH
PRESSURE AREA SLIDING ACROSS THE PLAINS ARE EXPECTED TO BE
GENERALLY LESS THAN 15 MPH. TUESDAY WILL CONTINUE TO BE DRY AS AN
UPPER RIDGE MOVES EAST ACROSS THE NORTHERN PLAINS IN ADVANCE OF
THE NEXT UPPER TROUGH DIGGING OVER THE WESTERN UNITED STATES
TUESDAY NIGHT. GUSTY SOUTH WINDS ARE EXPECTED ACROSS THE FORECAST
AREA ON TUESDAY AS A LEE TROUGH DEEPENS ALONG THE FRONT RANGE IN
ADVANCE OF THE NEXT SYSTEM APPROACHING THE CENTRAL UNITED STATES.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 315 AM MDT SUN APR 12 2015

AT THE BEGINNING OF THE EXTENDED PERIOD THE MODEL ARE SHOWING A CUT
OFF SYSTEM DEVELOPING OVER THE FOUR CORNERS. THIS CUT OFF IS EXPECTED
TO MOVE TOWARDS THE EAST AND PASS SOUTH OF THE TRI STATE AREA. IT
WILL BRING MOISTURE UP FROM THE SOUTH AND PRODUCING A CHANCE
PRECIPITATION DURING THE FIRST PART OF THE EXTENDED. THE EASTERN
COUNTIES OF THE CWA WILL MOST LIKELY SEE PRECIPITATION FROM 16/00Z TO
16/12Z WITH ISOLATED THUNDERSTORMS POSSIBLE. BY 19/00Z THE SYSTEM
WILL BE TO THE SOUTHEAST OF THE CWA AND THIS WILL ALLOW FOR HIGH
PRESSURE TO MOVE IN FROM THE NORTHWEST AND INFLUENCE THE AREA FOR
THE REST OF THE EXTENDED.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1128 PM MDT SAT APR 11 2015

BOTH TAF SITES WILL SEE MAINLY VFR CONDITIONS WITH SCATTERED LOW
AND MID CLOUDS. THRU APPROXIMATELY 13Z SUNDAY...LOW LEVEL STRATUS
COULD DROP CONDITIONS TO 3-6SM IN FOG AND CEILINGS BELOW OVC010.
WIND SHEAR TO 190@60KTS THRU 09Z...OTHERWISE WINDS SOUTHERLY
10-20KTS SHIFTING TO THE WNW BY 15Z-18Z AT 15-25KTS...THEN NE AT
10KTS BY 00Z MONDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
     KSZ001.

CO...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MDT THIS
     EVENING FOR COZ252-253.

NE...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MDT THIS
     EVENING FOR NEZ079.

&&

SHORT TERM...LOCKHART
LONG TERM...99
AVIATION...JN
Hazardous weather outlook, Apr 11, 9:20 PM MDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
920 PM MDT SAT APR 11 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
920 PM MDT SAT APR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO
DEVELOP ALONG AND WEST OF HIGHWAY 27 SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED.

In the hours before

Special weather statement, Apr 12, 2:25 AM MDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
325 AM CDT SUN APR 12 2015

KSZ015-016-120930-
GRAHAM KS-SHERIDAN KS-
325 AM CDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND EAST
CENTRAL SHERIDAN COUNTIES UNTIL 430 AM CDT...

AT 325 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VODA...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HILL CITY...MORLAND...PENOKEE...SAINT PETER AND STUDLEY.

LAT...LON 3913 10016 3934 10026 3953 9997 3913 9961
TIME...MOT...LOC 0825Z 226DEG 18KT 3914 10007

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 6:36 PM MDTSpecial Weather StatementGLDHitchcock24 min
Apr 11, 8:12 PM MDTSpecial Weather StatementGLDGreeley33 min
Apr 11, 9:13 PM MDTSpecial Weather StatementGLDWichita17 min
Apr 11, 9:30 PM MDTSpecial Weather StatementGLDWichita15 min
Apr 12, 2:25 AM MDTSpecial Weather StatementGLDGraham65 min

Nearby

Red Flag Warnings in Colorado, 2015Red Flag Warnings in Kansas, 2015Red Flag Warnings in Nebraska, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.